Alert archive / Montana / Wind Advisories in 2006
Wind Advisory 2, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Jan 12, 2006, 2:16 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Jan 13, 2006, 12:00 AM MST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2006, 2:16 PM MST (21:16 UTC)
- In effect from
- Jan 13, 2006, 12:00 AM MST
- Expired
- Jan 13, 2006, 3:21 AM MST
- In force
- 3 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KBYZ 122116 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 216 PM MST THU JAN 12 2006 .HIGH PRESSURE OVER CENTRAL IDAHO ALONG WITH LOWERING PRESSURES ACROSS NORTH CENTRAL MONTANA WILL PRODUCE TIGHT SURFACE PRESSURE GRADIENTS. THIS WILL RESULT IN VERY STRONG WINDS ACROSS THE UPPER YELLOWSTONE AND STILLWATER VALLEYS LATE TONIGHT THROUGH FRIDAY AFTERNOON. MTZ065-130615- /O.NEW.KBYZ.WI.Y.0002.060113T0700Z-060114T0100Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 216 PM MST THU JAN 12 2006 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST FRIDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST FRIDAY. WINDS WILL INCREASE TO 35 TO 50 MPH WITH GUSTS AROUND 60 MPH LATE TONIGHT. THE STRONG WINDS WILL CONTINUE THROUGH THE DAY FRIDAY. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES ALONG INTERSTATE 90. TRAVELERS SHOULD USE EXTRA CAUTION. $$ MTZ066-130615- /O.NEW.KBYZ.WI.Y.0002.060113T0700Z-060114T0100Z/ BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...FISHTAIL...MCLEOD 216 PM MST THU JAN 12 2006 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST FRIDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST FRIDAY. WINDS WILL INCREASE TO 35 TO 50 MPH WITH GUSTS AROUND 60 MPH LATE TONIGHT. THE STRONG WINDS WILL CONTINUE THROUGH THE DAY FRIDAY. THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE SOUTH OF NYE...WITH SLIGHTLY LIGHTER WINDS EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD.. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ HOOLEY
2 follow-up statements
000 WWUS75 KBYZ 130441 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 941 PM MST THU JAN 12 2006 .A VERY TIGHT PRESSURE GRADIENT IS EXPECTED TO DEVELOP OVER THE ADVISORY AREA LATER TONIGHT AND FRIDAY ALONG WITH A STABLE LAYER AT MOUNTAIN TOP LEVEL. THIS WILL RESULT IN VERY STRONG WINDS ACROSS THE UPPER YELLOWSTONE AND STILLWATER VALLEYS LATE TONIGHT THROUGH FRIDAY AFTERNOON. MTZ065-131230- /O.CON.KBYZ.WI.Y.0002.060113T0700Z-060114T0100Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 941 PM MST THU JAN 12 2006 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST FRIDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST FRIDAY. WINDS WILL INCREASE TO 35 TO 50 MPH WITH GUSTS AROUND 60 MPH LATE TONIGHT INTO FRIDAY MORNING. THE STRONG WINDS WILL CONTINUE THROUGH THE DAY FRIDAY. THE STRONGEST PERIOD OF WINDS MAY OCCUR BETWEEN 8 AM AND NOON FRIDAY. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES ALONG INTERSTATE 90. TRAVELERS SHOULD USE EXTRA CAUTION. $$ MTZ066-131230- /O.CON.KBYZ.WI.Y.0002.060113T0700Z-060114T0100Z/ BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...FISHTAIL...MCLEOD 941 PM MST THU JAN 12 2006 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST FRIDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST FRIDAY. WINDS WILL INCREASE TO 35 TO 50 MPH WITH GUSTS AROUND 60 MPH LATE TONIGHT. THE STRONG WINDS WILL CONTINUE THROUGH THE DAY FRIDAY. THE STRONGEST WINDS ARE EXPECTED FROM NYE TO THE STILLWATER MINE SOUTH OF NYE...WITH SLIGHTLY LIGHTER WINDS EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS75 KBYZ 131021 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 321 AM MST FRI JAN 13 2006 .HIGH PRESSURE OVER WESTERN WYOMING AND EASTERN IDAHO WILL COMBINE WITH LOWER PRESSURES OVER CENTRAL MONTANA TO CREATE VERY STRONG WINDS ALONG THE UPPER YELLOWSTONE AND UPPER STILLWATER RIVER VALLEYS TODAY AND TONIGHT. MTZ065-131800- /O.UPG.KBYZ.WI.Y.0002.000000T0000Z-060114T0100Z/ /O.NEW.KBYZ.HW.W.0003.060113T1021Z-060114T0700Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 321 AM MST FRI JAN 13 2006 ...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT MST TONIGHT. THE WIND ADVISORY IS NO LONGER IN EFFECT. SOUTHWEST WINDS OF 35 TO 55 MPH WITH GUSTS TO 75 MPH WILL OCCUR ALONG THE UPPER YELLOWSTONE RIVER VALLEY NEAR LIVINGSTON TODAY AND TONIGHT. THE STRONGEST PERIOD OF WINDS ARE EXPECTED FROM LATE THIS MORNING THROUGH JUST AFTER SUNSET THIS EVENING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES ALONG INTERSTATE 90. TRAVELERS SHOULD USE EXTRA CAUTION. $$ MTZ066-131800- /O.UPG.KBYZ.WI.Y.0002.000000T0000Z-060114T0100Z/ /O.NEW.KBYZ.HW.W.0003.060113T1021Z-060114T0700Z/ BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...FISHTAIL...MCLEOD 321 AM MST FRI JAN 13 2006 ...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT MST TONIGHT. THE WIND ADVISORY IS NO LONGER IN EFFECT. SOUTHWEST WINDS OF 35 TO 55 MPH WITH GUSTS TO 75 MPH WILL OCCUR TODAY AND TONIGHT FROM NYE TO THE STILLWATER MINE SOUTH OF NYE. SLIGHTLY LIGHTER WINDS ARE EXPECTED ALONG WEST ROSEBUD CREEK SOUTH OF FIDDLER CREEK ROAD. THE STRONGEST WINDS ARE EXPECTED FROM LATE THIS MORNING THROUGH JUST AFTER SUNSET THIS EVENING. WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 12, 1:59 PM MST, 17 minutes earlier.
Area forecast discussion, Jan 12, 1:59 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
159 PM MST THU JAN 12 2006
.SHORT TERM...VALID FOR FRI AND SAT...
RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD ACROSS THE NORTHERN
ROCKIES TODAY AND TONIGHT AND BE WELL SITUATED OVER THE FORECAST
AREA FRIDAY. AS A RESULT...MAINLY QUIET WEATHER WILL BE IN STORE
FOR THE NEXT 36 HOURS. SOME CLOUDS WILL RIDE UP AND OVER THE
RIDGE ACROSS CANADA AND THEN SOUTH INTO THE STATE. HOWEVER...MAIN
WEATHER FEATURE FOR THE NEAR FUTURE WILL BE THE LIKELIHOOD OF
VERY STRONG WINDS ONCE AGAIN IN THE UPPER YELLOWSTONE AND
STILLWATER VALLEYS. PRESSURE GRADIENTS TIGHTEN ONCE AGAIN ALONG
WITH STABLE CONDITIONS AT LOWER LEVELS WHICH WILL RESULT IN VERY
WINDY CONDITIONS LATE TONIGHT THROUGH FRIDAY. THEREFORE...WILL
ISSUE A WIND ADVISORY FROM MIDNIGHT TONIGHT THROUGH FRIDAY
AFTERNOON. SOME MOISTURE AND WEAK DYNAMICS WILL LINGER OVER THE
MOUNTAINS THROUGH FRIDAY NIGHT BRINGING A CONTINUED CHANCE FOR
SNOW SHOWERS TO THOSE LOCATIONS.
NEXT SYSTEM TO ARRIVE SUNDAY MORNING. STRONG TROUGH MOVING
ON SHORE ACROSS THE PACIFIC NORTHWEST APPROACHES THE FORECAST AREA
EARLY SUNDAY MORNING. YESTERDAYS MODELS WERE SHOWING THIS TROUGH
AND ASSOCIATED COLD FRONT TO MOVE THROUGH SATURDAY NIGHT.
HOWEVER...EACH MODEL RUN SINCE HAS SLOWED THE ARRIVAL OF THE
TROUGH AND FRONT TO SUNDAY MORNING OR EARLY SUNDAY AFTERNOON.
TIME HEIGHTS SHOWING INSTABILITY BUT WELL ALOFT WITH BEST
INSTABILITY NOT UNTIL SUNDAY. WILL THEREFORE SCALE BACK POPS
SATURDAY NIGHT ONLY TO INCLUDE THE FAR NORTHWEST AND WESTERN
ZONES AND MOUNTAINS. THERMAL RIDGE AHEAD OF THE TROUGH ON
SATURDAY WILL ALLOW TEMPERATURES TO WARM WELL INTO THE 50S AT
MOST LOCATIONS. IN ADDITION...DUE TO DELAYED FRONT...BREEZY
DOWNSLOPE WINDS AND INCREASING CLOUD COVER...WILL RAISE OVERNIGHT
LOWS SATURDAY NIGHT SEVERAL DEGREES. HOOLEY
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
PROGRESSIVE UPPER FLOW ACROSS THE AREA FOR SUNDAY THROUGH FRIDAY
WILL BRING UNSETTLED WEATHER TO THE FORECAST AREA. TROUGH OF LOW
PRESSURE TO PUSH INTO THE AREA SUNDAY WITH LOW LEVELS BECOMING
UNSTABLE. MOISTURE LOOKS LIMITED AT THIS TIME AND THE BEST SHOT
OF PRECIPITATION WILL BE IN THE WESTERN ZONES. COOLER AIR MOVING
INTO THE AREA SUNDAY AND MONDAY AS FLOW ALOFT BECOMES NORTHWEST.
COOLER TEMPERATURES EXPECTED DURING THIS PERIOD BUT AIR MASS WILL
BE OF PACIFIC ORIGIN AND TEMPERATURES WILL REMAIN ABOVE NORMAL.
UPPER RIDGE TO BUILD BACK INTO THE AREA TUESDAY FOR CONTINUED
ABOVE NORMAL TEMPERATURES. FLOW TO BECOME SOUTHWEST BY WEDNESDAY
AS ANOTHER TROUGH MOVES IN FROM THE WEST COAST. 12Z GFS
INDICATING MORE INSTABILITY ALONG WITH SURFACE LOW MOVING INTO
NORTH DAKOTA. WILL KEEP MOSTLY DRY CONDITIONS GOING AS THE 12Z
GFS RUN WAS A BIG CHANGE OVER THE 06Z RUN. ANOTHER RIDGE OF HIGH
PRESSURE TO BUILD OVER THE AREA THURSDAY AND FRIDAY. SEVERAL
SHORT WAVES TO PUSH THOUGH BUT SURFACE FLOW TO BE NORTHWEST FOR
DOWN SLOPE FLOW. GOING FORECAST IN GOOD SHAPE AND MADE ONLY MINOR
CHANGES FOR COORDINATION. RICHMOND
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS MOST OF THE AREA OVERNIGHT.
IFR CONDITIONS WILL CONTINUE THROUGH 05Z THIS EVENING FOR AREAS
EAST OF KMLS. THE MAIN THREAT WILL BE LOW CEILINGS. GUSTY WINDS
WILL DEVELOP ALONG THE FOOTHILLS OF THE BEARTOOTH AND ABSAROKA
MOUNTAINS LATE TONIGHT. GUSTY WINDS IN THE KBIL AND KMLS AREA
WILL DIMINISH BY 00Z THIS EVENING. RICHMOND
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 023/046 033/051 028/041 024/037 021/037 023/039 021/035
00/N 00/B 03/O 32/J 00/B 00/B 00/B
LVM 027/048 034/053 030/040 021/035 018/039 020/038 025/032
00/N 00/E 34/S 22/J 20/N 00/B 00/N
HDN 021/046 026/053 028/041 021/037 019/038 021/037 017/036
00/B 00/B 03/O 32/J 00/B 00/B 00/B
MLS 019/043 022/048 025/038 019/034 015/034 017/035 016/032
00/B 00/B 03/S 31/B 00/B 00/B 00/B
4BQ 019/048 027/055 028/041 016/036 016/036 018/037 016/035
00/B 00/B 02/O 42/J 00/B 00/B 00/B
BHK 018/043 022/046 022/035 019/032 014/034 016/035 016/025
00/B 00/B 02/S 32/J 00/B 00/B 00/B
SHR 018/048 023/053 020/039 017/031 013/040 022/040 015/034
00/B 00/B 03/S 42/J 00/B 20/B 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST
FRIDAY FOR ZONES 65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.